Montana, 2012High Wind in Montana, January 3, 2012
January 3, 2012 · NWS GGW · 1 event in 1 county or zone
A strong upper level jet moving over the area contributed to high winds off the lee side of the Little Rocky Mountains in southwestern Phillips County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet moving over the area contributed to high winds off the lee side of the Little Rocky Mountains in southwestern Phillips County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 3, 2:42 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 3, 2:42 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 AM MST TUE JAN 3 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
SHORTWAVE TROUGH WILL MOVE ACROSS MONTANA THIS MORNING AND FLATTEN
AN UPPER RIDGE. AT THE SAME TIME A COLD FRONT BOUNDARY WILL MOVE
THROUGH EASTERN MONTANA THIS MORNING. WHILE THERE WILL BE WEAK COLD
AIR ADVECTION ALOFT...BETTER MIXING OF THE ATMOSPHERE WILL RESULT
IN A WARMER DAY TODAY FOR MANY LOCATIONS ESPECIALLY AREAS THAT
STAYED UNDER THE INVERSION ON MONDAY. THE STRONGEST WINDS AT 850
MB (50 KNOTS) MOVE THROUGH THIS MORNING BEFORE THE INVERSION CAN
BE COMPLETELY MIXED OUT SO WHILE IT WILL BE BREEZY OR WINDY TODAY
WITH WEST WINDS...WIND SPEEDS WILL STAY BELOW WARNING CRITERIA.
RIDGE QUICKLY BEGINS REBOUNDING OVER THE NORTHERN ROCKIES
FOLLOWING THE SHORTWAVE THIS AFTERNOON. WARM AIR SPREADS EAST
TONIGHT AND WEDNESDAY...AND MAIN QUESTION FOR WARMING IS HOW MUCH
LOW LEVEL MIXING OCCURS. LACK OF SNOW COVER WILL HELP THE WARMING
BUT POTENTIAL FOR CHINOOK CLOUD SHIELD MAY LIMIT THAT.
ALSO...JANUARY TEMPERATURES ABOVE 50 AT GLASGOW ARE RARE WITH
ONLY 38 OCCURRENCES IN 115 YEARS AND EVEN RARER TO THE NORTH AND
EAST WHERE MEDICINE LAKE HAS BEEN ABOVE 50 IN JANUARY ONLY 8 TIMES
IN THE LAST 100 YEARS. THE SOUTHWEST WILL SEE TEMPERATURES IN THE
60S ON WEDNESDAY. THE UNSEASONABLY WARM AIR LINGERS INTO THURSDAY
ALTHOUGH THE RIDGE WILL BE FLATTENED BY THE NEXT APPROACHING
SHORTWAVE TROUGH AND COLD FRONT. FORRESTER
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH A FAST MOVING SHORT
WAVE TROUGH RIDING ALONG THE INTERNATIONAL BORDER. THIS SENDS A
COLD FRONT ACROSS NORTHEAST MONTANA. WHERE 850MB TEMPERATURES AS
12Z THURSDAY WERE AROUND 15*C...BY 12Z FRIDAY THEY WILL HAVE
FALLEN TO AROUND -2*C. VERY LITTLE MOISTURE WILL BE ASSOCIATED
WITH THIS WAVE...SO WILL KEEP POPS AT SLIGHT CHANCE. 850MB
TEMPERATURES SUGGEST ANY PRECIPITATION WOULD BE A MIX. IN
ADDITION...SURFACE PRESSURE GRADIENTS WILL TIGHTEN UP. WITH
CAA...GUSTY WEST TO NORTHWEST WINDS ARE LIKELY OVERNIGHT.
FRIDAY/SATURDAY...A RE-ENFORCING WIND PROFILE WILL MAINTAIN AND
INCREASE NW WINDS FRIDAY MORNING BEFORE THE GRADIENT RELAXES IN
THE AFTERNOON. WITH CONTINUED NORTHWESTERLY CAA...TEMPERATURES
WILL DROP CONSIDERABLY FROM 25-30 DEGREES ABOVE NORMAL ON THURSDAY
TO AROUND 10 DEGREES ABOVE NORMAL ON FRIDAY...COOLING CONTINUING
INTO SATURDAY. WINDS WILL RAPIDLY DIMINISH FRIDAY NIGHT AND REMAIN
DIMINISHED ON SATURDAY.
SATURDAY NIGHT THROUGH MONDAY...ANOTHER AMPLIFIED UPPER LEVEL
RIDGE REFORMS OVER THE WEST WHICH SENDS A WARM FRONT INTO
NEMONT. THIS WILL BEGIN A SLIGHT WARMING TREND FOR SUNDAY AND
MONDAY. HIGH SURFACE PRESSURE IN THE WEST AND A LEE SURFACE TROUGH
OVER THE CANADIAN PRAIRIE PROVINCES WILL MAINTAIN A WESTERLY
SURFACE WIND. HIGHS SHOULD RANGE AROUND 10 TO 20 DEGREES ABOVE
NORMAL.
MONDAY NIGHT AND BEYOND...ANOTHER SHORTWAVE TROUGH SWINGS INTO THE
PACNW AND WESTERN CANADA MONDAY NIGHT. MODELS SUGGEST THAT THIS
WAVE WILL MOVE ACROSS THE CANADIAN ROCKIES AND DROP INTO MONTANA
LATE TUESDAY...DEPRESSING THE ARCTIC BOUNDARY SOUTH INTO NEMONT.
THE RESULT SHOULD BE TEMPERATURES FALLING CLOSE TO NORMAL WITH
SOME SNOW TO GO WITH THE WAVE. BUT SINCE THAT IS DAY 7 AND
8...WILL STAY WITH SLIGHT CHANCE POPS FOR NOW. SCT
&&
.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT. AN UPPER LEVEL SHORTWAVE DISTURBANCE
THIS MORNING SENDS A DRY COLD FRONT EAST ACROSS THE REGION. THE
MAIN EFFECT WILL BE MID TO HIGH CLOUDS AND GUSTY WEST TO NORTHWEST
WINDS BEHIND THE FRONT. EXPECT WINDS OF 15 TO 25 KTS THROUGH THIS
AFTERNOON. WIND WILL DIMINISH TO AROUND 10KTS OR LESS BY THIS
EVENING.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 3, 3:26 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MST TUE JAN 3 2012
MTZ016>027-059>062-040100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
326 AM MST TUE JAN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST TO NORTHWEST WINDS 20 TO 35 MPH ARE EXPECTED SOUTH OF
THE MISSOURI RIVER TODAY. TO THE NORTH OF THE MISSOURI
RIVER TODAY...LOOK FOR WEST TO NORTHWEST WINDS 15 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- January 3, 4:50 AM MST to 9:15 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of near or above 40 mph were common through the early and mid-morning hours near the Little Rocky Mountains. Peak wind gusts of 65 mph were recorded at both 5:48 and 6:18 AM MST at the Malta South US-191 DOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, January 3 to 5, 2012$300,000 · 5 events
- Frost and Freeze in Florida, January 3 to 4, 201215 events
- Dense Fog in California, January 3 to 4, 20127 events
- Winter Storm and High Wind in Alaska, January 3 to 5, 2012100 kt wind · 4 events
- Frost and Freeze in Texas, January 3, 20123 events
- Strong Wind in Delaware, January 3, 2012$4,000 · 3 events
- Strong Wind in New Jersey, January 3, 2012$4,000 · 3 events
- Blizzard and High Wind in Alaska, January 3 to 4, 2012$5,000 · 80 kt wind · 2 events
- Heavy Snow in West Virginia, January 3, 20121 event
- Extreme Cold in Alaska, January 3, 20121 event
- Blizzard in Alaska, January 3, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360989.